Heavy Rain, Montezuma
- When
- July 21, 1:00 PM MST to 2:00 PM MST
- Where
- Montezuma County, 1.3 mi WNW of Yellow Jacket
- Reported by
- CoCoRaHS
- Coordinates
- 37.540, -108.740
Within 50 minutes, showers and thunderstorms produced 1.29 inches of rain.
Monsoonal moisture continued to flow into the region which led to another round of scattered to numerous showers and thunderstorms that produced heavy rain in portions of western Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Monsoonal moisture continued to flow into the region which led to another round of scattered to numerous showers and thunderstorms that produced heavy rain in portions of western Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 11:09 AM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1209 PM MDT Fri Jul 21 2017 .SHORT TERM...(Today through Saturday) Issued at 410 AM MDT Fri Jul 21 2017 Yesterday (Thursday) was a much more active day in terms of thunderstorm activity and coverage, with some flash flooding reported in the area. Some shower activity is lingering this morning across eastern Utah and northwest Colorado but nothing too concerning aside from some isolated lightning strikes in northeast Utah. Not expecting this activity to die off completely as some embedded disturbances rotate through the flow, however some clearing is occurring once again across portions of southwest Colorado, like yesterday morning which once again will lead to sufficient surface heating to allow storms to fire late this morning and early afternoon. Deep moisture remains in place across the forecast area with precipitable water (PW) values in excess of an inch across much of the area, with up to 1.4 inches of PW in the Four Corners region. This deep moisture plume will shift a little further eastward, putting much of western Colorado, including the divide mountain areas and Four Corners region in the slight risk for excessive rainfall according to the WPC. Today will be the third day of wetting rains and storms with heavy rain potential. The flash flood risk is greater today than the previous two days due to the threat for heavy rain on already saturated ground. Areas of steep terrain become more susceptible to flash flooding and runoff after a few days of wetting rains. Due to the potential, decided to include all of eastern Utah and western Colorado in a Flash Flood Watch for this afternoon and evening as it will not take as much rain to get things going. Another reason for going for a Flash Flood Watch today for all areas is that we will also have some forcing to help act on the moisture and trigger convection, perhaps some stronger storms. A frontal boundary or shortwave trough of some sorts looks to move through the CWA late this afternoon and evening, as indicated by the frontogenesis signature, potential vorticity maximum, and low to mid level convergence along this boundary (shown in 850-700mb and 700-600mb streamlines). There is enough instability for thunderstorm development with CAPE values near or exceeding 1000 J/kg. The shear is very weak but appears a little better up north with a weak 30-40 kt jet enhancement which could indicate the potential for a few stronger storms that could produce some small hail in addition to the heavy rain. Convection today is expected to be fairly widespread today with every storm seeing the potential for heavy rain and frequent lightning. Also, expecting slow storm motion as H7 winds remain light at 5 to 10 kts. Expect most activity to end by midnight or shortly thereafter as drier air moves in from the northwest behind that boundary and upper level shortwave trough. The area to watch for stronger storms and lingering convection will be the gradient between the moisture and dry air as it works in late this evening. Drier air will encompass much of the region by Saturday in a northerly flow as high pressure builds back to the west over the Great Basin, effectively shutting down the latest monsoonal moisture surge. PW values decrease to less than 0.5 inches for all areas except the south, where lingering moisture could lead to afternoon storm development over the southern and central Colorado mountains and adjacent southern valleys. Do, however, expect the coverage to be much less on Saturday, enough so that the flash flood threat will not be as widespread but more localized. .LONG TERM...(Saturday night through Thursday) Issued at 410 AM MDT Fri Jul 21 2017 Coverage of convection will decline over much of the forecast area Sunday through at least early Monday as high pressure over the Great Basin ushers drier air into the region. This drying trend will result in a decrease in clouds and thunderstorm activity as well as raise temperatures closer to seasonal norms. An exception to the more benign weather will be over the higher terrain of central and southern Colorado, where residual moisture will be recycled each afternoon to keep the threat of diurnal convection in the forecast. Monday and into Tuesday, a Pacific trough will push inland across California. The progression of the trough will allow the high pressure to migrate east, opening the doors for the next influx of moisture from down south. As this moisture is introduced into the forecast area, the chance for showers and thunderstorms will increase. However, discrepancies still exist in the extended models around the midweek point on how early and how strong this moisture is introduced, so extended PoPs remain on the conservative side for the most part until better agreement exists. Did however increase the trend of PoPs upward for Wednesday compared to earlier in the week due to some model consensus on the moisture increasing more around this time period. Something else of interest is a 70kt upper level jet streak associated with the aforementioned Pacific trough that moves through Utah and Wyoming on Wednesday, leaving our CWA in the favored left exit region for increasing chances of thunderstorm development. Something to keep an eye on in future model runs if this ends up coming to fruition. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1152 AM MDT Fri Jul 21 2017 Scattered to numerous showers and thunderstorms will continue across eastern UT and western CO this afternoon and evening, some with heavy rain and small hail resulting in cigs below ILS breakpoints, local MVFR ceilings and visibilities, and mountain obscuration. Away from showers and thunderstorms, VFR conditions will be present. Most showers and thunderstorms should end by 06Z with a few light showers lingering through early Saturday morning. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch through this evening for COZ001>014-017>023. UT...Flash Flood Watch through this evening for UTZ022>025-027>029. && SHORT TERM...MDA LONG TERM...MMS/MDA AVIATION...JRP
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 256 AM MDT Fri Jul 21 2017 COZ001>014-017>023-UTZ022>025-027>029-220900- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 256 AM MDT Fri Jul 21 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A flash flood watch is in effect for the area this afternoon through midnight tonight. Monsoonal moisture remains in place and will bring an increase in thunderstorm coverage by the afternoon. Flash flooding due to heavy rainfall will become more likely, especially over areas that are already saturated from recent rainfall and areas of steep terrain. Some storms will also be capable of producing gusty outflow winds and small hail but every storm will have the potential to create dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some drier air works in from the northwest on Saturday for a downturn in storm activity this weekend into early next week. Another surge of moisture moves in by the middle of next week, increasing the thunderstorm coverage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
The national radar mosaic for the moment the first event began.
4 heavy rain, 1 debris flow. Local standard time, as filed.
Within 50 minutes, showers and thunderstorms produced 1.29 inches of rain.
A three-hour rainfall event produced 0.65 of an inch of rain and pea-sized hail.
Colorado Highway 325 was closed in both directions north of Rifle after heavy rainfall resulted in a mudslide. Law enforcement personnel estimated a foot of mud was across the road.
Water runoff from heavy rain flowed across portions of County Roads 233 and 252 near Rifle Creek. Radar estimated rainfall near those locations ranged from about an inch to an inch and a half.
Heavy rainfall resulted in lots of standing water on Interstate 70 between mile markers 112 and 117. Radar estimated rainfall in that area ranged from about a half inch to an inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712848, 712849, 712851, 715282, 715305.